Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 19, NWS Blacksburg, VA

August 23, 1999Franklin County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 23, 1999, 3:15 PM EDT for Franklin County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1999, 3:15 PM EDT (19:15 UTC)
Expired
Aug 23, 1999, 5:15 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 231915
FFWRNK
VAC067-232115-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT MON AUG 23 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN FRANKLIN COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 515 PM EDT.

* AT 315 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL ACROSS FAR NORTHWESTERN
  FRANKLIN COUNTY. FLASH FLOODING IS MOST LIKELY ON GREEN CREEK AND
  THE NORTH FORK OF THE BLACKWATER RIVER. VERY SLOW MOVING
  THUNDERSTORMS HAVE DUMPED IN EXCESS OF THREE INCHES OF RAIN IN
  EXTREME NORTHWESTERN PORTIONS OF FRANKLIN COUNTY.


* AN ADDITIONAL ONE TO THREE INCHES OF RAIN BETWEEN 315 PM AND 445
  PM WILL LIKELY RESULT IN FLASH FLOODING.


<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/MTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:05 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 23, 3:05 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT MON AUG 23 1999

AWIPS VISIBLE SATELLITE SHOWED CLOUDS SPREADING EAST ACROSS THE FA
AS EXPECTED. SFC ANALYSIS PLACED HIGH CENTER AROUND PENNSYLVANIA
WITH LOW PRES IN MN WITH COLD FRONT TRAILING SOUTH. SFC OBS ACROSS
CWA PAINT A FAMILIAR S-SE UPSLOPE FLOW. KFCX 88D INDICATED SCT
SHOWERS AND THUNDERSTORMS ACROSS OUR SCOPE. MODIFIED RNK SOUNDING
CREATED AN LI OF MINUS 4 AND A CAPE AROUND 1500. 18Z LAPS DATA
INDICATED HIGHER CAPES FROM 1500 TO 2400 DEVELOPING ACROSS WESTERN
PORTION OF CWA. MSAS HAD DECENT MSTR CONVGC. AWIPS 5H COMBO SHOWED
STRONG CLOSED LOW OVER ND-MN DROPS SE INTO THE OHIO VALLEY BY 48
HOURS. SEVERAL WEAK SHORTWAVES DRIFT ACROSS FA BEFORE THE MAIN ONE
WITH INCREASING MOISTURE AND INSTABLILITY. AT THE SFC...LOW CENTER
IN MN WITH ITS ASSOCIATE COLD FRONT WILL MARCH SE. THE ETA AND RUC
APPEARED BEST WITH THE ONSET OF THE CONVECTION FOR OUR AREA THIS
AFTERNOON. THIS MORNING RUN OF THE MODELS TRYING TO MERGE TOGETHER
ON SIMILIAR SOLUTION. GENERAL TREND OF THE FORECAST CALLS FOR A
MOSTLY CLOUDY SKY WITH CHANCE OF SHOWERS AND THUNDERSTORMS. LOCALLY
HEAVY RAIN ARE POSSIBLE WITH SOME OF THE STORMS. TRAINING OF ECHOS
AND SLOW MOVEMENT OF THUNDERSTORMS COULD CREATE FLASH FLOODING PROBLEMS.
THE EXTENDED PERIOD COMPLICATED BY THE MOVEMENT OF THE TROPICAL
SYSTEM. ZONES WILL BE OUT AROUND 340 PM. HAVE A GUD NIGHT.

.RNK
VA...NONE.
NC...NONE.
WV...NONE.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:07 PM EDTFlash Flood WarningRNKRoanoke118 min
Aug 23, 2:47 PM EDTFlash Flood WarningRNKFloyd2 hr
Aug 23, 5:56 PM EDTFlash Flood WarningRNKFranklin64 min

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.